Alert archive / Kentucky / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 314, NWS Louisville, KY

August 11, 2018Cumberland County, Monroe County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Aug 11, 2018, 8:12 PM CDT for Cumberland County, Monroe County, Kentucky. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2018, 8:12 PM CDT (01:12 UTC)
Expired
Aug 11, 2018, 8:34 PM CDT
In force
22 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cumberland County, KY, Monroe County, KY

The radar

The Nashville radar (KOHX), 113 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.2 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2018-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 254 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2018-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
254 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1925 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

956 
WUUS53 KLMK 120112
SVRLMK
KYC057-171-120145-
/O.NEW.KLMK.SV.W.0314.180812T0112Z-180812T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
812 PM CDT SAT AUG 11 2018

The National Weather Service in Louisville has issued a

* Severe Thunderstorm Warning for...
  Southeastern Monroe County in south central Kentucky...
  Southeastern Cumberland County in south central Kentucky...

* Until 845 PM CDT.

* At 812 PM CDT, a severe thunderstorm was located 7 miles northeast
  of Celina, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Littrell, Peytonsburg, Hegira, Kettle, Raydure, Frogue, Green Grove
  and Ashlock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3668 8549 3674 8525 3663 8530 3662 8541
      3662 8549
TIME...MOT...LOC 0112Z 266DEG 16KT 3664 8544 

HAIL...1.00IN
WIND...60MPH
 
$$

EBW
2 follow-up statements
955 
WWUS53 KLMK 120123
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
823 PM CDT SAT AUG 11 2018

KYC171-120132-
/O.CAN.KLMK.SV.W.0314.000000T0000Z-180812T0145Z/
Monroe KY-
823 PM CDT SAT AUG 11 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MONROE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3668 8544 3674 8525 3663 8530 3662 8541
      3662 8544
TIME...MOT...LOC 0122Z 266DEG 16KT 3664 8538 

$$

KYC057-120145-
/O.CON.KLMK.SV.W.0314.000000T0000Z-180812T0145Z/
Cumberland KY-
823 PM CDT SAT AUG 11 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHEASTERN CUMBERLAND COUNTY...

At 822 PM CDT, a severe thunderstorm was located 9 miles northeast of
Celina, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Littrell, Peytonsburg, Hegira, Kettle, Frogue, Ashlock and Green
Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3668 8544 3674 8525 3663 8530 3662 8541
      3662 8544
TIME...MOT...LOC 0122Z 266DEG 16KT 3664 8538 

HAIL...1.00IN
WIND...60MPH
 
$$

EBW
917 
WWUS53 KLMK 120134
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
834 PM CDT SAT AUG 11 2018

KYC057-120143-
/O.CAN.KLMK.SV.W.0314.000000T0000Z-180812T0145Z/
Cumberland KY-
834 PM CDT SAT AUG 11 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CUMBERLAND COUNTY
IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 3668 8544 3674 8525 3663 8530 3662 8541
      3662 8544
TIME...MOT...LOC 0133Z 266DEG 16KT 3664 8531 

$$

EBW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 6:59 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 11, 6:59 PM CDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
759 PM EDT Sat Aug 11 2018

...Updated Aviation Discussion...

.Short Term...(This evening through Sunday)
Issued at 300 PM EDT Sat Aug 11 2018

Rest of Today - Showers and T-storms will continues to move through
Kentucky.

The CWA sits on the front of a amplified mid-level ridge. At the
surface weak low pressure sits in the Ohio River Valley. High
pressure sits over Iowa and western Illinois. A weak cold front is
currently sitting near the Ohio River and working its way slowly
south. Ahead of this front, showers and thunderstorms are starting
to form just south of the Ohio River in an environment with SBCAPE
values of 2,500 to 3,000 J/kg and little shear. These showers will
continue to expand and move south and east through Kentucky. Higher
amounts are expected in the Bluegrass and lower amounts in north-
central Kentucky. Severe weather isn't expected, but heavy rainfall
and gusty winds are possible.

Tonight - Skies clear before fog and stratus move into the Bluegrass
and south-central Kentucky.

During the overnight hours, skies will clear from the northwest. By
6z, the CWA will be mostly clear. Clouds will start filling back
over the Bluegrass and southern region of central Kentucky as a
layer of low stratus and fog is likely tomorrow morning over these
areas. Lows by morning will be in the mid 60s in southern Indiana
given extra radiative cooling and in the upper 60s through
Kentucky under the clouds.

Tomorrow - Sunshine for most with highs in the 80s.

The cold front will reach Tennessee around 12z in the morning. The
rest of the day weak high pressure will move in and skies will clear
for all but the south-eastern part of central Kentucky. That area
won't see clear skies until around sunset. With the sun, highs will
reach the 80s with southern Indiana and Louisville near 90, and
temperatures fading to the low 80s along eastern parts of the CWA.

.Long Term...(Sunday night through Saturday)
Issued at 255 PM EDT Sat Aug 11 2018

Sunday Night through Tuesday Night...

Expect a period of mainly dry weather, with NW flow aloft as the
closed low continues its slow trek eastward. Temps will run slightly
below normal through Monday night, with at least a slight break in
the humidity as dewpoints mix down into the lower/mid 60s. (Yes it
will still feel like summer!) Perhaps most important to local
stargazers, night skies should be mostly clear to allow favorable
viewing of the peak of the Perseid meteor shower. By Tuesday temps
recover to near or just above climo as a shortwave upper ridge
builds.

Wednesday through Saturday...

Forecast confidence is limited as a series of upper disturbances
will swing through the Ohio Valley. Very good chance for all areas
to see precipitation on one or more days, but the main question mark
is timing. Not much model agreement or run-to-run consistency to
bring storms in as early as Wednesday, but Thursday and/or Friday
seem to be a good bet. Will limit POPs to around 50% for now, and
with later issuances we can try to better pin down which day(s) it
will rain. By Friday night/Saturday there is better agreement that
we'll get into more of a NW flow regime.

Temps through the period will continue a milder trend by night, as
low-level moisture will limit how much overnight temps can drop.
Highs will be limited by convection, but should stay close to
normal.

&&

.Aviation...(00Z TAF Issuance)
Issued at 150 PM EDT Sat Aug 11 2018

The boundary responsible for the tstorms across the area today is
slowly continuing southward. Convective activity has all but ended
at all TAF sites except SDF and LEX.

The storm SE of SDF is moving beyond the 10mile radius and nothing
more than a possible shower is expected as smaller cells to the
north are dissipating. Wind has already shifted to the NNW.
Potential exists for MVFR conditions in the early morning hours.
Expect VFR conditions after sunrise.

LEX has a rather large cell ovhd with a northwestward extent that
will continue mdt to heavy rain and gusty winds for the next hour.
Expect IFR conditions during the storm with LIFR possible in the
heavier showers. CLearing is expected after the storms and fog
potential exists with the possibility of tempo IFR conditions early
morning to sunrise. Expect VFR conditions after sunrise.

Main concern at HNB and BWG is the potential for fog Sunday morning.
HNB did not receive any rainfall today. With the lack of fog
Saturday morning hesitation exists for forecasting IFR visibility,
although model data and crossover temp analysis show good potential
for IFR conditions. Low confidence on how low HNB will go so opted
for 2 miles before sunrise. Expect VFR conditions after sunrise. BWG
is less likely to see less than IFR conditions so was more confident
with 2 miles and low stratus cig before sunrise there. Expect VFR
conditions after sunrise there as well.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...KDW
Long Term...RAS
Aviation...CG
Hazardous weather outlook, Aug 11, 2:14 PM CDT, 5 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
314 PM EDT Sat Aug 11 2018

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-121915-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
314 PM EDT Sat Aug 11 2018 /214 PM CDT Sat Aug 11 2018/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Scattered to numerous showers and thunderstorms will develop this
afternoon and evening along a frontal boundary. Locally heavy
rainfall, gusty winds, and cloud to ground lightning will be the main
threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered storms return to the forecast Tuesday through Friday next
week as another system approaches the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KDW

In the hours before

Local storm report, Aug 11, 7:24 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
824 PM EDT SAT AUG 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     TSTM WND GST     LEXINGTON BLUE GRASS AI 38.04N 84.61W
08/11/2018  M45 MPH          FAYETTE            KY   ASOS

            ASOS STATION LEX, LEXINGTON BLUE GRASS
            AIRPORT.

&&

EBW
Local storm report, Aug 11, 7:25 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
825 PM EDT SAT AUG 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND GST     3 ENE ALTON             38.12N 84.88W
08/11/2018  M45 MPH          FRANKLIN           KY   MESONET

            MESONET STATION LSML, 3 ENE ALTON.

&&

EBW
Local storm report, Aug 11, 7:30 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
830 PM EDT SAT AUG 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HEAVY RAIN       3 ENE ALTON             38.10N 84.88W
08/11/2018  M2.91 INCH       FRANKLIN           KY   MESONET

            MESONET STATION LSML, 3 ENE ALTON.

&&

EBW
Local storm report, Aug 11, 7:37 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
837 PM EDT SAT AUG 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     TSTM WND DMG     ALTON                   38.09N 84.93W
08/11/2018                   ANDERSON           KY   LAW ENFORCEMENT

            1 TREE DOWN.

&&

AMS
Local storm report, Aug 11, 7:38 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
838 PM EDT SAT AUG 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     TSTM WND DMG     6 ESE MIDWAY            38.11N 84.58W
08/11/2018                   FAYETTE            KY   911 CALL CENTER

            1 SMALL TREE DOWN.

&&

EBW
Special weather statement, Aug 11, 8:06 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Louisville KY
806 PM CDT SAT AUG 11 2018

KYZ075-081-120130-
Monroe-Cumberland-
806 PM CDT SAT AUG 11 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MONROE AND SOUTH
CENTRAL CUMBERLAND COUNTIES...

At 805 PM CDT, a strong thunderstorm was located near Raydure,
moving east at 15 mph.

Wind gusts of 50 to 55 mph and dime size hail are possible with this
storm.

Locations impacted include...
Littrell, Peytonsburg, Kettle, Raydure, Vernon and Ashlock.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3662 8555 3667 8555 3672 8533 3663 8532
      3661 8548 3661 8551
TIME...MOT...LOC 0105Z 266DEG 15KT 3664 8549

EBW

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 7:22 PM CDTAreal Flood AdvisoryLMKScott113 min
Aug 11, 7:24 PM CDTAreal Flood AdvisoryLMKRussell3 hr
Aug 11, 8:06 PM CDTSpecial Weather StatementLMKCumberland24 min
Aug 11, 8:21 PM CDTSpecial Weather StatementLMKClinton24 min
Aug 11, 9:23 PM CDTAreal Flood WarningLMKFranklin82 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.